Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Characteristic classes of stable bundles of rank $ 2$ over an algebraic curve

Author: P. E. Newstead
Journal: Trans. Amer. Math. Soc. 169 (1972), 337-345
MSC: Primary 14D20; Secondary 14F05
MathSciNet review: 0316452
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a complete nonsingular algebraic curve over $ {\mathbf{C}}$ and $ L$ a line bundle of degree 1 over $ X$. It is well known that the isomorphism classes of stable bundles of rank 2 and determinant $ L$ over $ X$ form a nonsingular projective variety $ S(X)$. The Betti numbers of $ S(X)$ are also known. In this paper we define certain distinguished cohomology classes of $ S(X)$ and prove that these classes generate the rational cohomology ring. We also obtain expressions for the Chern character and Pontrjagin classes of $ S(X)$ in terms of these generators.

References [Enhancements On Off] (What's this?)

  • [1] D. Mumford and P. E. Newstead, Periods of a moduli space of bundles on curves, Amer. J. Math. 90 (1968), 1200-1208. MR 38 #3272. MR 0234958 (38:3272)
  • [2] M. S. Narasimhan and C. S. Seshadri, Stable and unitary vector bundles on a compact Riemann surface, Ann. of Math. (2) 82 (1965), 540-567. MR 32 #1725. MR 0184252 (32:1725)
  • [3] P. E. Newstead, Topological properties of some spaces of stable bundles, Topology 6 (1967), 241-262. MR 38 #341. MR 0232015 (38:341)
  • [4] -, Stable bundles of rank 2 and odd degree over a curve of genus 2, Topology 7 (1968), 205-215. MR 38 #5782. MR 0237500 (38:5782)
  • [5] S. Ramanan (to appear). MR 0190947 (32:8357)
  • [6] C. S. Seshadri, Moduli of $ \pi $-vector bundles over an algebraic curve, Lectures at the Summer Institute, Varenna, 1969.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14D20, 14F05

Retrieve articles in all journals with MSC: 14D20, 14F05

Additional Information

Keywords: Families of stable bundles, moduli spaces, cohomology ring, generators and relations, characteristic classes, Chern classes, Pontrjagin classes
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society